Archive for Rational Mechanics and Analysis

, Volume 230, Issue 1, pp 343–396 | Cite as

Quantitative Homogenization in Nonlinear Elasticity for Small Loads

  • Stefan NeukammEmail author
  • Mathias Schäffner


We study quantitative periodic homogenization of integral functionals in the context of nonlinear elasticity. Under suitable assumptions on the energy densities (in particular frame indifference; minimality, non-degeneracy and smoothness at the identity; \({p \geqq d}\)-growth from below; and regularity of the microstructure), we show that in a neighborhood of the set of rotations, the multi-cell homogenization formula of non-convex homogenization reduces to a single-cell formula. The latter can be expressed with the help of correctors. We prove that the homogenized integrand admits a quadratic Taylor expansion in an open neighborhood of the rotations – a result that can be interpreted as the fact that homogenization and linearization commute close to the rotations. Moreover, for small applied loads, we provide an estimate on the homogenization error in terms of a quantitative two-scale expansion.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams, R.A., Fournier, J.J.F.: Sobolev Spaces, Pure and Applied Mathematics (Amsterdam), vol. 140, 2nd edn. Elsevier/Academic Press, Amsterdam 2003Google Scholar
  2. 2.
    Anza Hafsa, O., Mandallena, J.: Homogenization of nonconvex integrals with convex growth. J. Math. Pures Appl. 96, 167–189 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ball, J.M.: Convexity conditions and existence theorems in nonlinear elasticity. Arch. Ration. Mech. Anal. 63, 337–403 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Barchiesi, M., Gloria, A.: New counterexamples to the cell formula in nonconvex homogenization. Arch. Ration. Mech. Anal. 195, 991–1024 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bensoussan, A., Lions, J.L., Papanicolaou, G.: Asymptotic Analysis for Periodic Structures, Studies in Mathematics and its Applications, vol. 5. North-Holland Publishing Co., Amsterdam (1978)zbMATHGoogle Scholar
  6. 6.
    Braides, A.: Homogenization of some almost periodic coercive functional. Rend. Accad. Naz. Sci. XL Mem. Mat. 9, 313–321 (1985)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Briane, M., Francfort, G.: Loss of ellipticity through homogenization in linear elasticity. Math. Models Methods Appl. Sci. 25, 905–928 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cardone, G., Pasthukova, S. E., Zhikov, V. V.: Some estimates for non-linear homogenization. Rend. Accad. Naz. Sci. XL Mem. Mat. Appl. 29(5), 101–110, 2005Google Scholar
  9. 9.
    Carstensen, C., Dolzmann, G.: An a priori error estimate for finite element discretizations in nonlinear elasticity for polyconvex materials under small loads. Numer. Math 97, 67–80 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Conti, S., Dolzmann, G., Kirchheim, B., Müller, S.: Sufficient conditions for the validity of the Cauchy-Born rule close to SO(\(n\)). J. Eur. Math. Soc. 8, 515–530 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dacorogna, B.: Direct Methods in the Calculus of Variation, 2nd edn. Springer, New York (2008)zbMATHGoogle Scholar
  12. 12.
    Duerinckx, M., Gloria, A.: Stochastic homogenization of nonconvex unbounded integral functionals with convex growth. Arch. Ration. Mech. Anal. 221, 1511–1584 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Gilbarg, D., Trudinger, N.: Elliptic partial differential equations of second order. Springer, 1998Google Scholar
  14. 14.
    Griso, G.: Error estimate and unfolding for periodic homogenization. Asymptot. Anal. 40, 269–286 (2004)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Geymonat, G., Müller, S., Triantafyllidis, N.: Homogenization of nonlinear elastic materials, microscopic bifurcation and macroscopic loss of rank-one convexity. Arch. Ration. Mech. Anal. 122, 231–290 (1993)CrossRefzbMATHGoogle Scholar
  16. 16.
    Francfort, G., Gloria, A.: Isotropy prohibits the loss of strong ellipticity through homogenization in linear elasticity. C. R. Math. Acad. Sci. Paris 354, 1139–1144 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Friesecke, G., James, R.D., Müller, S.: A theorem on geometric rigidity and the derivation of nonlinear plate theory from three-dimensional elasticity. Comm. Pure Appl. Math. 55, 1461–1506 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Friesecke, G., Theil, F.: Validity and failure of the Cauchy-Born hypothesis in a two-dimensional mass-spring lattice. J. Nonlinear Sci. 12, 445–478 (2002)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Ghomi, M.: The problem of optimal smoothing of convex functions. Proc. Am. Math. Soc. 130, 2255–2259 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Giaquinta, M., Martinazzi, L.: An Introduction to the Regularity Theory for Elliptic Systems, Harmonic Maps and Minimal Graphs. Scuola Normale Superiore Pisa, seconda edizione edition, 2012Google Scholar
  21. 21.
    Gloria, A., Neukamm, S.: Commutability of homogenization and linearization at the identity in finite elasticity and applications. Ann. Inst. H. Poincaré Anal. Non Lineaire 28, 941–964, 2011Google Scholar
  22. 22.
    Jesenko, M., Schmidt, B.: Closure and commutability results for \(\Gamma \)-limits and the geometric linearization and homogenization of multiwell energy functionals. SIAM Journal on Mathematical Analysis. 46(4), 2525–2553 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Jikov, V.V., Kozlov, S.M., Oleinik, O.A.: Homogenization of Differential Operators and Integral Functionals. Springer-Verlag, Berlin (1994)CrossRefGoogle Scholar
  24. 24.
    Marcellini, P.: Periodic solutions and homogenization of nonlinear variational problems. Annali di Matematica Pura ed Applicata. Serie Quarta 117, 139–152, 1978Google Scholar
  25. 25.
    Müller, S.: Homogenization of nonconvex integral functionals and cellular elastic materials. Arch. Ration. Mech. Anal. 99, 189–212 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Müller, S., Neukamm, S.: On the commutability of homogenization and linearization in finite elasticity. Arch. Ration. Mech. Anal. 201, 465–500 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Pastukhova, S.E.: Operator estimates in nonlinear problems of reiterated homogenization. Proc. Steklov Inst. Math. 261, 214–228 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Suslina, T.A.: Homogenization of the Dirichlet problem for elliptic systems: L2-operator error estimates. Mathematika 59, 463–476 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Shen, Z., Zhuge, J.: Convergence rates in periodic homogenization of systems of elasticity. Proc. Am. Math. Soc. 145, 1187–1202 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Valent, T.: Boundary Value Problems of Finite Elasticity. Springer, 1988Google Scholar
  31. 31.
    Zhang, K.: Energy minimizers in nonlinear elastostatics and the implicit function theorem. Arch. Ration. Mech. Anal. 114, 95–117 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Zhikov, V.V., Pastukhova, S.E.: On operator estimates for some problems in homogenization theory. Russ. J. Math. Phys. 12, 515–524 (2005)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Faculty of MathematicsTechnische Universität DresdenDresdenGermany

Personalised recommendations